Texas, 2024

Tornado and Hail in Texas, November 3, 2024

November 3, 2024 · NWS OUN · 3 events in 3 counties and zones

Another widespread round of strong to severe thunderstorm activity occurred from the early afternoon into mid-evening on the 3rd, primarily across south-central into southeast Oklahoma. Once again, a mixed-mode event produced numerous reports of severe weather (mainly wind and a few tornadoes).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Another widespread round of strong to severe thunderstorm activity occurred from the early afternoon into mid-evening on the 3rd, primarily across south-central into southeast Oklahoma. Once again, a mixed-mode event produced numerous reports of severe weather (mainly wind and a few tornadoes).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 2, 11:20 PM CST, 1 hour 13 minutes earlier. Its key messages:

  • Updated at 1213 AM CDT Sun Nov 3 2024 -Additional rounds of showers and thunderstorms through Monday with the risk for heavy rainfall and flooding -Risk of severe weather tonight through Monday across much of the area, with the highest risk across northern Texas and the southern half of Oklahoma -Cooler and drier weather late Monday through Wednesday, then rain chances increase again
Area forecast discussion, Nov 2, 11:20 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1220 AM CDT Sun Nov 3 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 1213 AM CDT Sun Nov 3 2024

-Additional rounds of showers and thunderstorms through Monday
 with the risk for heavy rainfall and flooding

-Risk of severe weather tonight through Monday across much of the
 area, with the highest risk across northern Texas and the
 southern half of Oklahoma

-Cooler and drier weather late Monday through Wednesday, then rain
 chances increase again

&&

.NEAR TERM...
(Rest of today and tonight)
Issued at 300 PM CDT Sat Nov 2 2024

Instability has been partially muted by extensive cloud cover, but
that effect has been offset by continued low level moisture
increase (dewpoints increasing into the mid-upper 60s). Shear will
continue to increase tonight (compared to earlier this morning)
which will yield an increased chance for enhanced wind damage
potential along the potential squall line later this evening and
overnight. With the increasing lower level shear and at least
some nocturnal surface based instability (0-3km) coincident with
pronounced surge in theta-e advection, there could will be a
corresponding increase in the potential for sustained
mesovortices along the leading edge of the squall line. This
potential appears to extend from western north Texas into
southwest and central Oklahoma during the late evening and
overnight. The question is if we can maintain sufficient surface
based instability in order for any damaging winds to be realized.
The threat for hail is minimal.

Of more certainty, there will be a high concern of flash flooding
rains, with prolonged periods of moderate to heavy rain in training
southwest to northeast oriented bands. The primarily area of concern
is covered by the Flood Watch. With the convective lines forecast
to line up close to the deep layer flow, and the deep layer flow
continues to back ahead of incoming trough, relatively slow
eastward progression is expected (as we have seen today), which
will result in excessive rainfall from western north Texas and
southwest Oklahoma, into central Oklahoma this evening and
overnight. Widespread 2 to 4 inch rain totals are expected, and
there will likely be an enhanced band of even higher amounts, on
the order of 4 to 6 inches, most likely within an county or two
of Interstate 44.

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 300 PM CDT Sat Nov 2 2024

Still appears to be a relative lull in convection and heavy rain
Sunday morning and the first half of the afternoon, before another
uptick in convective development occurs, mainly across northern
Texas and the southern half of Oklahoma. There will continue to be a
flooding risk, and by this time, we are looking at the potential for
significant flash flooding if we can get convective development over
areas that get excessive rain Saturday/Saturday night.

By Sunday afternoon into the evening, instability should increase,
especially across western north Texas and southern Oklahoma. Wind
shear (both lower level and deep layer) should also be more
pronounced. This could lead to more in the way of organized severe
weather, primarily in the form of damaging wind gusts, but QLCS
mesovortices will also be a threat for brief tornadoes. Additional
rainfall will lead to a continued risk for flooding, especially
across areas that see several inches Saturday and Saturday night.

Yet another round of convection will move over the region late
Monday, mainly across the eastern half of the forecast area with a
continued chance for flooding rainfall and severe storms as main
trough lifts through. A cold rain may continue through Monday
night in wrap around region of larger cyclone.

&&

.LONG TERM...
(Tuesday through next Friday)
Issued at 300 PM CDT Sat Nov 2 2024

Drier and cool weather for Tuesday and Wednesday, before another
large upper trough approaches and increases the chances of rain by
the end of the week into next weekend. Heavy rain appears likely
again, with the added flavor of a forecasted tropical system in the
northern Gulf. If the pattern comes together, we could be looking at
a PRE (predecessor rain event).

&&

.AVIATION...
(06Z TAFS)
Issued at 1213 AM CDT Sun Nov 3 2024

Current synoptic scale weather system will persist through the
entire forecast period resulting in lowering ceilings and
visibilities with thunderstorms and rain affecting all of our
terminals. Expect periods of mostly MVFR conditions to brief
periods of IFR conditions. Terminals KCSM & KWWD in western
Oklahoma could see a lull in the storm activity around 12Z with
convection building back in by 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  61  70  47  59 / 100 100  20   0
Hobart OK         57  72  43  62 /  90  80  10   0
Wichita Falls TX  63  74  47  64 /  90  90  10   0
Gage OK           50  65  37  62 /  40  80  40   0
Ponca City OK     59  69  47  60 /  90 100  40   0
Durant OK         66  75  53  67 / 100 100  60  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Monday afternoon for OKZ007-008-012-013-
     017>020-023>032-035>048-050>052.

TX...Flood Watch through Monday afternoon for TXZ083>090.

&&

NEAR TERM...11
SHORT TERM...11
LONG TERM....11
AVIATION...68

In the hours before

Special weather statement, Nov 2, 10:32 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Norman OK
1132 PM CDT Sat Nov 2 2024

OKZ038-039-044-045-TXZ086-090-030500-
Cotton OK-Stephens OK-Comanche OK-Jefferson OK-Clay TX-Wichita TX-
1132 PM CDT Sat Nov 2 2024

...A strong thunderstorm will impact portions of southeastern
Comanche, northwestern Jefferson, Cotton, southwestern Stephens,
northwestern Clay and east central Wichita Counties through MIDNIGHT
CDT...

At 1132 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Randlett, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burkburnett, Walters, Comanche, Temple, Dean, Randlett, Hastings,
Cookietown, Waurika Lake, Corum, Empire City, Hulen, Taylor, Charlie,
and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3392 9839 3408 9858 3458 9827 3438 9792
TIME...MOT...LOC 0432Z 213DEG 46KT 3409 9842

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Ware
Special weather statement, Nov 2, 11:04 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Norman OK
1204 AM CDT Sun Nov 3 2024

OKZ024-025-027-030530-
Grady OK-Oklahoma OK-Canadian OK-
1204 AM CDT Sun Nov 3 2024

...A strong thunderstorm will impact portions of north central Grady,
southwestern Oklahoma and eastern Canadian Counties through 1230 AM
CDT...

At 1204 AM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Oklahoma City, moving northeast at 35 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Western Oklahoma City, El Reno, Yukon, Bethany, Mustang, Warr Acres,
The Village, Tuttle, Piedmont, Nichols Hills, Union City, Woodlawn
Park, Richland, Wiley Post Airport, and The Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3557 9743 3538 9766 3538 9767 3537 9767
      3528 9778 3541 9798 3573 9780 3573 9772
TIME...MOT...LOC 0504Z 221DEG 30KT 3538 9778

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SIX
Special weather statement, Nov 2, 11:18 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Norman OK
1218 AM CDT Sun Nov 3 2024

TXZ087-030545-
Knox TX-
1218 AM CDT Sun Nov 3 2024

...Strong thunderstorms will impact portions of Knox County through
1245 AM CDT...

At 1218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Grow to 5 miles west of
Rochester. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Munday, Knox City, Benjamin, Goree, Vera, Truscott, Rhineland, and
Gilliland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9999 3384 10000 3384 9984 3382 9983
      3382 9976 3380 9975 3381 9974 3380 9973
      3382 9972 3380 9970 3383 9969 3381 9966
      3382 9964 3379 9960 3378 9958 3380 9958
      3379 9956 3359 9947 3340 9947
TIME...MOT...LOC 0518Z 245DEG 40KT 3375 10013 3332 9996

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Ware
Special weather statement, Nov 2, 11:25 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Norman OK
1225 AM CDT Sun Nov 3 2024

OKZ018-019-024-025-030600-
Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-
1225 AM CDT Sun Nov 3 2024

...A strong thunderstorm will impact portions of southeastern
Kingfisher, western Oklahoma, southwestern Logan and northeastern
Canadian Counties through 100 AM CDT...

At 1224 AM CDT, Doppler radar was tracking a strong thunderstorm over
western Oklahoma City, moving north at 35 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northwestern Oklahoma City, western Edmond, Guthrie, Yukon, Bethany,
Warr Acres, The Village, Piedmont, Nichols Hills, Cashion, Woodlawn
Park, Seward, Navina, Wiley Post Airport, The Fairgrounds, Downtown
Edmond, and Will Rogers Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3539 9760 3545 9780 3587 9768 3578 9737
TIME...MOT...LOC 0524Z 199DEG 31KT 3549 9767

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SIX
Special weather statement, Nov 2, 11:26 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Norman OK
1226 AM CDT Sun Nov 3 2024

OKZ039-030600-
Stephens OK-
1226 AM CDT Sun Nov 3 2024

...A strong thunderstorm will impact portions of central Stephens
County through 100 AM CDT...

At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm near
Corum, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Duncan, Comanche, Bray, Corum, northern Waurika Lake, and Empire
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3434 9814 3442 9814 3468 9788 3468 9779
      3453 9761 3429 9798 3429 9807
TIME...MOT...LOC 0526Z 225DEG 32KT 3438 9804

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Ware
Special weather statement, Nov 3, 12:14 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Norman OK
114 AM CDT Sun Nov 3 2024

OKZ027-028-039-040-030645-
Grady OK-Stephens OK-Garvin OK-McClain OK-
114 AM CDT Sun Nov 3 2024

...A strong thunderstorm will impact portions of northwestern Garvin,
southeastern Grady, northwestern Stephens and southwestern McClain
Counties through 145 AM CDT...

At 114 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Marlow, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Duncan, Marlow, Lindsay, Bray, Alex, Bradley, Cox City, and Erin
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3447 9785 3458 9803 3500 9777 3485 9749
TIME...MOT...LOC 0614Z 213DEG 36KT 3460 9790

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Ware

The radar

The Altus AFB radar (KFDR), 80 km away, was scanning. The volume nearest the first event began at 06:33 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Clay

When
November 3, 12:33 AM CST to 12:46 AM CST
Where
Clay County, 1.39 mi S of Byers to 7.21 mi NE of Byers
Rating
EF1
Path length
8.4 mi
Path width
250 yd
Reported by
Emergency Manager
Coordinates
34.050, -98.187

A storm chaser observed a tornado at times across northeastern Clay County. The tornado initially developed south of Byers and moved north and then northeast into the far northeastern edge of Clay County dissipating near the Red River. The tornado may have extended into Jefferson County Oklahoma, but no evidence could be found on the Oklahoma side of the Red River.

At least two homes experienced significant roof damage, a couple of barns were significantly damaged and a few large trees were snapped or uprooted.

Thunderstorm Wind, Foard

When
November 3, 12:56 PM CST
Where
Foard County, 13.66 mi W of Crowell
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.992, -99.958

Comanche Springs (COMA) Mesonet observation.

Hail, Wichita

When
November 3, 9:47 PM CST
Where
Wichita County, 2.67 mi S of Burkburnett
Measured
0.75 in hail
Reported by
Public
Coordinates
34.052, -98.567

MPing report.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224848, 1220177, 1219869.